Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 33, NWS San Diego, CA

September 3, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 3, 2006, 3:00 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2006, 3:00 PM PDT (22:00 UTC)
Expired
Sep 3, 2006, 5:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 98 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 032201
FFWSGX
CAC065-071-040000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT SUN SEP 3 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 500 PM PDT

* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK AND
  ONYX PEAK AS WELL AS THE SAWTOOTH-MILLARD BURN AREAS. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3398 11667 3411 11661 3415 11648 3429 11649
      3421 11670 3403 11684

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 032259
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT SUN SEP 3 2006

CAC065-071-040000-
SAN BERNARDINO CA-RIVERSIDE CA-
355 PM PDT SUN SEP 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTH
CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK AND 
ONYX PEAK AS WELL AS THE SAWTOOTH AND MILLARD BURN AREAS. RESIDUAL 
RAINFALL AND RUNOFF COULD CONTINUE TO CAUSE FLASH FLOODING PROBLEMS 
IN THE BURN AREA. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3398 11667 3411 11661 3415 11648 3429 11649
      3421 11670 3403 11684

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:40 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 3, 1:40 PM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SUN SEP 3 2006

.SYNOPSIS...WARM AND INCREASINGLY HUMID WEATHER WILL PERSIST THROUGH
TUESDAY AS MOISTURE FROM THE REMNANTS OF JOHN SPREADS NORTH.
SCATTERED THUNDERSTORMS WILL FORM IN THE MOUNTAINS AND DESERTS THE
NEXT FEW DAYS...AND SOME STORMS COULD DRIFT WEST OF THE MOUNTAINS AT
TIMES. A WEAK TROUGH WILL PUSH MOST OF THE MOISTURE TO THE EAST
LATER THIS WEEK...BUT ISOLATED THUNDERSTORMS ARE STILL LIKELY IN THE
MOUNTAINS.

&&

UPDATED TO ADD HIGH RIP CURRENT RISK MONDAY AND TUESDAY.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TEMPERATURES WEST OF THE MOUNTAINS TODAY WERE HIGHER THAN YESTERDAY
DUE TO ABSENCE OF MARINE LAYER AND FROM DOWNSLOPE WARMING IN THE LOW
LEVEL EASTERLY FLOW. IN CONTRAST...MTN AND DESERTS TEMPS WERE LOWER
FROM INCREASED MOISTURE. THE EAST WINDS ASSOCIATED WITH THE
CIRCULATION AROUND T.S. JOHN WILL CONTINUE THROUGH TUESDAY...AND
THE LACK OF MARINE LAYER AND DOWNSLOPING WILL CONTRIBUTE TO WARMER
DAYS IN THE COASTAL ZONES. I HAVE INCREASED HIGH TEMPS WEST OF THE
MTNS ACCORDINGLY.

THUNDERSTORMS FORMED OVER THE MOUNTAINS AROUND 19Z AND SHOWED VERY
LITTLE MOVEMENT. VAD WIND PROFILE INDICATED LIGHT NE WINDS ABOVE
7000 FEET SO EXPECT SLOW SOUTHWEST DRIFT TO THE CELLS THIS
AFTERNOON. HIGH MOISTURE CONTENT OF THE ATMOSPHERE AND SLOW MOVING
STORMS WITH HIGH VERTICAL EXTENT FAVORS VERY HEAVY DOWNPOURS AND
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UP 8 PM TODAY.

TROPICAL STORM JOHN WAS WEAKENING OVER THE RUGGED TERRAIN OF THE
BAJA PENINSULA AND WILL LIKELY BE DOWNGRADED TO THE TROPICAL
DEPRESSION BY THIS EVENING. ITS BECOMING DIFFICULT TO DISCERN ITS
CIRCULATION CENTER ON THE IR SATELLITE LOOP. THE FORECAST TRACK IS
NORTH-NORTHWEST OVER CENTRAL BAJA...BUT THE MODELS HAVE TRENDED TOO
FAR WEST WITH THIS FEATURE. THE 12Z GFS TAKES JOHN UP THE EASTERN
SIDE OF THE BAJA PENINSULA...AS DOES THE 12Z ECMWF...AND IT MAY
BRIEFLY DRIFT OVER THE WARMER WATERS OF THE SEA OF CORTEZ. THE
BLOCKING HIGH FORECAST TO STRENGTHEN 500 MILES WEST OF NORTHERN BAJA
ON MONDAY MAY SLOW ITS WESTWARD ADVANCE...OR IT MAY STALL FOR A TIME
OVER NORTHERN BAJA. THIS WILL HAVE TO BE MONITORED CLOSELY...SINCE
ANY DEVIATION FROM ITS CURRENT WESTERLY TRACK WILL IMPACT THE
PRECIPITATION FORECAST.

DEBRIS CLOUD BLOWOFF FROM JOHN IS WELL EAST OF OUR CWA WAY OVER NEW
MEXICO. SO EXPECT MAX DAYTIME HEATING TOMORROW AND TUESDAY WITH HIGH
INSTABILITY COUPLED WITH COPIOUS MOISTURE LEADING TO ANOTHER ROUND
OF AFTERNOON THUNDERSTORMS AND FLASH FLOODING. SOME STORMS WILL
DRIFT WEST OF THE MTNS AS THE EAST WINDS ALOFT WILL BE STRONGER
TOMORROW. A FLASH FLOOD WATCH WILL BE ISSUED FOR MONDAY IN THE MTNS
AND DESERTS.

EXTENDED PERIOD WED-FRI...A WEAK TROUGH DEVELOPING OVER THE WEST
WILL SLIDE DOWN THE COAST AND SHIFT UPPER LEVEL WINDS TO THE
NW...REDUCING THE RAIN THREAT WEST OF THE MOUNTAINS. THE FLOW WILL
BE TOO WEAK FOR SIGNIFICANT DRYING THROUGH A DEEP LAYER...AND THAT
WILL KEEP THE THREAT FOR THUNDERSTORMS GOING OVER THE MTNS AND
DESERTS WED-FRI.

&&

.AVIATION...
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THRU 02Z IN THE
MOUNTAINS AND DESERTS. BASES NEAR 7500 FT MSL AND TOPS TO FL450 WITH
ASSOCIATED STRONG UDDFS AND TURBULENCE. STRONGER STORMS THIS AFTN
COULD PRODUCE LOCALLY HEAVY RAIN AND HAIL WITH GUSTY SURFACE WINDS
TO 40 KTS.

OTHERWISE VFR CONDITIONS WILL PREVAIL WITH LOCAL HAZE NEAR THE
BEACHES. SHALLOW MARINE LAYER HAD VERY MINIMAL IMPACT EARLY THIS
MORN...ALMOST NIL LOW CLOUDS/FOG EVEN AT THE BEACHES. FOR TONIGHT
AND EARLY MON WITH SOME OFFSHORE WIND COMPONENTS THE COAST COULD
EASILY REMAIN COMPLETELY FREE OF STRATUS AND ANY FOG BELOW 3-5SM
VSBY. IF ANY STRATUS/FOG DOES MANAGE TO OCCUR IT WOULD BE BRIEFLY
BETWEEN 11-15Z MON...PATCHY TO ISOLATED IN EXTENT AND CONFINED CLOSE
TO THE IMMEDIATE COAST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 8 PM TONIGHT...SEE LAXFFASGX.
FLASH FLOOD WATCH MONDAY...SEE LAXFFASGX.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

HIGH RIP CURRENT RISK MONDAY AND TUESDAY...SEE LAXSRFSGX.

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Sep 3, 4:00 AM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS TODAY...

...FLASH FLOOD POTENTIAL HIGH OVER THE MOUNTAINS AND DESERTS
MONDAY...

CAZ042-043-048-050-057-032300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY AREAS
AND THE SANTA ANA MOUNTAINS OF SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE REMNANTS OF HURRICANE JOHN COULD BE IN
THE AREA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
WHILE THE GREATEST IMPACT WILL BE FURTHER EAST OVER THE MOUNTAINS
AND DESERTS...LOCALLY HEAVY RAIN AND LIGHTNING WILL STILL BE
POSSIBLE IN COASTAL AND VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-056-058-032300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH 1100 AM THROUGH 800 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY TODAY UNDER SOUTHEAST FLOW ALOFT. THE
REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA
MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA.
THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM
TODAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.

FOR TODAY...HAIL...HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL
DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD
RATING WILL CONTINUE TO BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE
ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ060>062-032300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH 1100 AM THROUGH 800 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DESERTS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY TODAY UNDER SOUTHEAST FLOW ALOFT. THE
REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA
MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA.
THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM
TODAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.

FOR TODAY...HAIL...HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL
DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD
RATING WILL BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:04 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Sep 2, 5:44 PM PDTFlash Flood WarningSGXRiverside2 hr
Sep 3, 1:26 PM PDTFlash Flood WarningSGXSan Diego2 hr
Sep 3, 1:48 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego28 hr
Sep 3, 3:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 3, 3:24 PM PDTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.